Liver function test

Discussion in 'Lyme Disease Archives' started by kellyann, Jul 21, 2006.

  1. kellyann

    kellyann New Member

    Hi,
    My liver enzymes have been up the last couple blood test I've had. My doctor has me taking a supplement called Liv.52 sold from the FFC. It does worry me a bit about the liver. I am due to get another blood test run now. The doctor acts like she won't refill my pain meds without the blood test, but doesn't all the other meds like mepron, flagryl, zithromycin, famvir all do some damage to your liver also? What kind of pain meds won't hurt your liver? That patch? It doesn't work very good for me. Seems like I can't win for losing, I swear.

    My headache is still here, still hurting like crazy.
    So tired of it. Doctor's apointment next week.
  2. victoria

    victoria New Member

    but yes, the abx can raise the liver enzymes.

    My son only takes abx & flagyl, no pain meds, and has liver and *something else* tests every 2-3 months, so far no problem for him.

    But I have a friend going to the same clinic with Lyme, her liver enzymes were also raised... they had her quit abx until they went back to normal, she also had to check with a specialist to make sure nothing else was going on. She is now back on abx since the liver enzymes are back to normal, but on a different schedule of abx: 2 weeks on, 2 weeks off, with monthly monitoring of her liver enzymes.

    I'm so sorry to hear you're still having really bad headaches, I know all too well myself how fatiguing and overwhelming it can be. We were talking about different symptoms of herxes yesterday at my son's app't, the NP said some people get such bad headaches that they need to back off the abx and pulse them more slowly.

    Also, because my son had a very strong and rather weird herx apparently last week (altho not headaches), the NP felt his immune system was in 'overdrive', so now he is off abx for 3 weeks at a time, then the 4th week he does abx M-W-F with flagyl added Th & F... (he is also doing the salt/c protocol in between at his descretion).

    I don't know if any of this info helps, but it's really to point out there are different ways of giving abx for lyme. . . you might discuss the possibilities with your doctor?

    all the best,
    Victoria



    [This Message was Edited on 07/21/2006]
  3. minimonkey

    minimonkey New Member

    Yes, this is one of the big drawbacks of abx. unfortunately -- they can really stress the liver. I've read that it is particularly true with illnesses like lyme, where the die-off reaction causes a toxic body response. Some abx/meds are harder on it than others -- ketek and mepron are both notorious liver offenders, and diflucan is a liver stressor, too.

    My enzymes are a little elevated as well, though still in the pretty safe range for now. I'm on a lot of heavy duty meds, so as long as it holds steady, I'm not worrying much yet.

    I don't know that supplement either -- what is in it? Some liver-protective supplements can interfere with absorbtion of mepron (milk thistle can, and I've heard co-enzyme q 10 can, too) -- I am taking them anyways, but I do take them at a different time of day than the meds.

    As for pain meds, yes, they can stress the liver as well -- some more than others. Anything containing acetominophin (like vicodin, ultracet) actually, is particularly stressful on the liver from what I understand. Perhaps you can talk to your treating clinician about how you can gain the most pain relief with the least liver stress.

    I know that I would have been truly non-functional without pain meds during my first few months of treatment. I'm told that detoxing helps the body eliminate toxins and decreases liver stress-- there are supplements that can bind the toxins so that not so much is processed through the liver.

    I'm so sorry about the headaches -- they can really drain the life out of one, can't they. How are your magnesium levels? Lyme depletes the body of magnesium pretty badly, and that can make for much worse head pain.

    For what its worth, I get my liver panels done every month -- I think it is a good idea when taking hefty meds (I'm on ketek, mepron, and diflucan!).
  4. kellyann

    kellyann New Member

    my doctor will have a heart and back off the abx some instead of the pain meds. I don't think I can function without them right now. I hurt so bad all over. My knee and hip on my left side hurt so bad I can barely walk this weekend. I take oxycodone extended release 40 mg twice a day and oxycodone/acetaminophen tablets for break through pain. I hurt even with the medicine, but without it is unbearable. I have had a constant headache for days now. At times there are extremely sharp piercing pains shooting through my head...pure torture. I feel like I've been running a fever off and on all weekend. I go to the neorologist in 3 days, I sure hope he can help. Sorry to sit here whininng so bad. I know you all don't feel good either for the most part. Victoria and Zoe, Thanks for your help as always, haha!

    I am going to go try to get some sleep.
    God Bless you all!
    Kellyann
  5. ajp

    ajp New Member

    Hi,

    So sorry to hear you are in pain,I know how hard it is. I am doing OK on the Ceftin, due to start the Ketek tomorrow. I don't see my LLMD until August 2, but I too am concerned about my liver. (I think I'll get drunk tonight..hahaha) A joke, I don't really don't drink at all.

    I am going to ask my Dr. about the milk thistle.

    When is your next appointment? Let me know how you are doing.

    Your friend

    Mindy
  6. kellyann

    kellyann New Member

    Hi,
    I sure hope that Ketek doesn't make you flare up, it sounds like some strong medicine. Good luck with it. Be careful though, please!
    I am still in a whole lot of pain all over.I am tired of it. I just want to work on my quilts, I don't think that is asking for too much, jeez! My head is still hurting so bad. It never seems to let up any more. I keep hearing a loud buzzing in my ears, drives me crazy.

    I don't really have a appointment with the FFC doctor yet, probably will call for one this week. I did go get the blood test yesterday. I don't know how long it takes for the doctor to get the results. The liver function worries me. You can't live without a liver.

    Take Care Mindy and I hope the new med is not too hard on you.
    Kellyann
  7. 6t5frlane

    6t5frlane New Member

    I take something called Liver Suppoprt Factors by Biochem and also some Milk Thistle
  8. redsox10

    redsox10 New Member

    My son's liver functions were elevated. He took milk thistle and Hepa no. 4 by Zhang. In 30 days the levels were normal and they remain that way.